Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Sedative Effect of Seroquel

10/18/2011

Question:

 I was on seroquel,600mg, and now the doctor is slowly reducing my dose. I`ve always taken it at night and it has always been very sedating. As I reduce the dose it is becoming less sedating. I`ve been told that it will continue to become less sedating until I reach 50-100mg. I`ve been told that at 50-100mg seroquel can be more sedating then at the higher doses. Apparently seroquel uses different receptors at 50-100mg then at the higher doses. Is there any truth in this???????

Answer:

There is truth to this, indeed. More and more psychiatrists are actually using low-dose quetiapine (Seroquel®) off-label for its sedative properties in their patients with insomnia.

Quetiapine is a second-generation or "atypical" antipsychotic that works by counteracting serotonin, dopamine, histamine, and alpha-adrenergic receptors in the brain.

Although it isn't completely understood, it is believed that its effectiveness in the treatment of schizophrenia, bipolar depression, and bipolar manias is due to its work against the dopamine and serotonin receptors.

At very low doses (25-100 mg), quetiapine acts primarily as a histamine receptor blocker (antihistamine) and alpha-adrenergic blocker. Antihistamines, like some allergy medicines, are known to have sedative effects. 

When the dose is increased (>100 mg), quetiapine binds strongly to serotonin receptors, and at high doses it starts blocking a high number of dopamine receptors. It's at the higher doses where the antipsychotic effects are seen.

Interfering with serotonin may also cause drowsiness, so some sedation is also seen at higher doses.  Many times, the tiredness caused by quetiapine disappears as the patient's body adjusts to the medication. It may not entirely go away, and some people are just more sensitive to the side effects.

Under the supervision of a physician, dose reductions may be attempted to establish the lowest effective dose. When discontinuing an antipsychotic treatment, a gradual withdrawal from the medication is recommended to help minimize/avoid withdrawal.
 
Withdrawal symptoms may include: insomnia, nausea, lightheadedness, sweating, rapid heartbeat, anxiety, nervousness, or headache. With quetiapine therapy it is important to avoid extreme heat or dehydration. It's possible that this drug may disrupt the body's ability to cool down. As the dosage is lowered be aware that more sedation is possible. Use caution when performing any activity that requires mental alertness, like driving or operating machinery.

As always, avoid alcohol during your treatment with quetiapine, as this can greatly worsen the drowsy side effect, and immediately report to the doctor any worsening depression or unusual changes in behavior.

Submitted by Tara McIntosh, PharmD candidate, James L. Winkle College of Pharmacy, University of Cincinnati

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Jan Scaglione, MT, PharmD, D.ABAT
Assistant Professor of Pharmacy Practice
College of Medicine
University of Cincinnati